Intoxication in Rabbits
Ingestion of toxic substances has the potential for affecting many of a rabbit's body systems. Intoxication, the clinical term given to poisoning, may be due to eating poisonous substances, such as poisonous plants, or chemicals like rodent poisons, and lead. Intoxication can also occur as the result of inadvertent administration of drugs. Many antibiotics that are commonly prescribed to other mammals can be fatal to rabbits. Rabbits may also have adverse reactions to many common topical products that are safe for use in other mammals, like cosmetic soaps, shampoos, or sprays.
Symptoms and Types
- Digestive signs of intestinal inflammation
- Loss of body temperature regulation – high or low
- Lethargy, listlessness
- Loss of appetite
- Poisonous plants - especially for rabbits that graze outdoors
- Some indoor houseplants can be toxic to rabbits
- Lead poisoning - chewing or licking lead-containing household substances, especially painted surfaces or metallic objects
- Anticoagulant rat poison
- Inappropriate oral medications or overdose of medication
- Certain antibiotics
- Certain pain medications
Topically applied products
- Flea collars
- Organophosphate-containing products – products used for killing insects, on the body or in the immediate environment
- Certain sprays and ointments used in high concentrations
- Insecticides and pesticides – household or outdoor
You will need to give a thorough history of your rabbit's health, onset of symptoms, and possible incidents that might have led to this condition. The history you provide may give your veterinarian clues to the type of toxicity your rabbit is suffering from, enabling your doctor to treat the rabbit quickly, before the condition can affect the major organs. Otherwise, the diagnosis will come about in the course of a differential diagnosis, a process that is guided by deeper inspection of the apparent outward symptoms, ruling out each of the more common causes until the correct disorder is settled upon and can be treated appropriately.
The final diagnosis will be based on the clinical signs, and exclusion of all other diagnoses. A complete blood profile will be conducted, including a chemical blood profile, a complete blood count, and a urinalysis. Confirmation of the diagnosis may be made by chemical analysis, but if your rabbit is having a severe reaction, your doctor will be working to find a solution for treating the symptoms before the condition can become fatal.
The first goals of treatment will be to provide emergency intervention, prevent further exposure, prevent further absorption into the blood stream and organs, and provide supportive measures to support the body during recovery. Your veterinarian will apply specific antidotes to hasten elimination of the toxic substance from the body, and wash the skin surface to eliminate toxins, if necessary.
The method for treatment will be dependent on the toxin that was ingested, as some toxins can be more harmful leaving the body that they were going into the body. Activated charcoal, stomach lavage, and gastric pumping to eliminate toxins from the stomach may be used when it is safe for the toxin to be brought back through the esophagus. Spraying the skin with water or soaking with cool, wet cloths may alleviate skin discomfort while removing the substance, and if the rabbit's body temperature is too high, your doctor can use the cool cloths along with convection fans to lower the body temperature, or evaporate external heat by using alcohol swabs on the feet. If the rabbit's body temperature is too low, restoration of normal temperature may be achieved by using a circulating hot water or air blanket, hot water bottles, or by placing the rabbit in a warmed incubator.
If your rabbit is in a more severe state, with breathing problems or cardiac abnormalities, emergency life maintaining measures such as artificial respiration and cardiac massage will be used to correct these conditions. Supplementary oxygen may be given via oxygen cage, mask, or nasal tubes. Once your rabbit has been stabilized and the danger has passed, your veterinarian may proceed with more specific therapeutic measures that are appropriate to the type of toxin that was ingested. Specific antidotes to the poison may be available, medications for seizures may be prescribed if needed, blood transfusions may be necessary for systemic blood poisoning or organ failure, supportive measures may need to be taken for organ failure, and pain relief may be prescribed while your rabbit is recovering from the worst of the intoxication.
Living and Management
Once your rabbit is completely stabilized and you are able to return home with it, you will need to help your rabbit to recover, first by focusing on food and fluid intake. Encourage oral fluid intake by offering fresh water, wetting leafy vegetables, or flavoring water with vegetable juice, and offer a large selection of fresh, moistened greens such as cilantro, romaine lettuce, parsley, carrot tops, dandelion greens, spinach, collard greens, and good-quality grass hay. Also, continue to offer the rabbit's usual pelleted diet, as the initial goal is to get the rabbit to eat. A high fiber diet may also be indicated for this condition. Your veterinarian will advise you on the best foods to help your rabbit to regain its health. If the rabbit cannot eat normal foods, you will need to feed the rabbit a gruel mixture by feeding syringe.
Follow-up monitoring will depend on the type of toxicant the rabbit ingested or came into contact with. The clinical signs, along with any laboratory abnormalities will guide the process. Observe the rabbit's general demeanor for signs of improvement or relapse.
Help us make PetMD better
Was this article helpful?